Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 8, 2018Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 8, 2018, 4:16 PM EDT for Gordon County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:16 PM EDT (20:16 UTC)
Expired
Aug 8, 2018, 4:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Wind
50

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS82 KFFC 082016
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT WED AUG 8 2018
 
GAZ004-011-012-019-082045-
Chattooga GA-Whitfield GA-Gordon GA-Floyd GA-
416 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WHITFIELD...
GORDON AND NORTHERN FLOYD COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT...a line of strong thunderstorms was along a line
extending from near Tilton to Chattoogaville...and moving east at 30
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Calhoun, Resaca, Plainville, Shannon, Lyerly, Ranger,
Sonoraville, Pinson, Oostanaula, Tidings, Redbud, Armuchee, Lake
Marvin, Audubon, Sugar Valley, Oakman, Chattoogaville, Everett
Springs and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3468 8489 3465 8492 3462 8491 3461 8475
      3462 8474 3462 8472 3461 8472 3461 8473
      3460 8473 3458 8465 3449 8466 3439 8487
      3440 8495 3438 8496 3440 8497 3439 8500
      3435 8501 3431 8505 3433 8547 3438 8548
TIME...MOT...LOC 2015Z 273DEG 27KT 3464 8490 3437 8544 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:38 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 8, 3:38 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
338 PM EDT Wed Aug 8 2018

.SHORT TERM /Tonight through Thursday Night/...

While weak surface high pressure is in control, there is plenty of
showers and thunderstorms across TN down through north AL moving
eastward this afternoon. This is all in association with a
shortwave/weak troughing in the mid-levels. There is plenty of
available instability and moisture across our region, thus we
anticipate this activity to move through north GA through the
remainder of the afternoon/evening.  While the effective shear is
weak, it might be enough to see an organized line develop. Based on
the cold pools and looking at Q vectors analysis, if a line develops
late this afternoon, the outflows could drive a faster storm motion
further to the SE. This would then bring some of the activity across
east central GA later this evening. We will have to monitor the
mesoanalysis as we progress through the afternoon. Given this, there
is still quite a bit of uncertainty in regards to storm coverage and
timeline. Storms could become strong to severe with damaging winds,
frequent lightning, small hail and heavy rain being the main
impacts. Most of the activity should shift east of the area by
tonight.

A brief reprieve in precipitation activity is expected overnight
with afternoon showers and thunderstorms expected again tomorrow
afternoon/evening.  A front draped across KY will try to drop south
Thursday night, eventually becoming stalled along the northern tier
of GA Friday morning.

Temperatures will be hot and humid again Thursday afternoon with
heat indices around 101-104 in SE GA, just below heat advisory
criteria.

26

.LONG TERM /Friday through Wednesday/...

The long term period begins with a broad trough over the eastern
US and higher pressure to our south, putting us in nearly zonal
flow with a front draped across the area. This front will provide
forcing for showers and thunderstorms in the afternoon and evening
across the area. While the front lingers and stalls across the
area, a developing shortwave to our west on Friday will push into
the area on Saturday/Sunday. The additional forcing leading will
likely lead to more widespread showers and thunderstorms in the
afternoon and evening on Saturday and Sunday. Meanwhile, a pocket
of energy moving through the base of the aforementioned trough
will eventually become a cutoff low centered over the Ohio Valley
on Sunday, pushing a cold front across the area most likely on
Monday/Tuesday.

Instability will also be present every afternoon/evening leading to
chance and likely pops across the area through Monday. PWATS through
that time frame are forecast to be in the 1.7 to 2 inch range, so
heavy rain will also be possible with any storms in addition to
damaging wind gusts and frequent lightning.

Although there are still timing differences between the GFS and
ECMWF on the frontal passage, eventually that front pushes through
the area and brings in some drier air. The GFS is just slightly
faster than the ECMWF, pushing the drier air in on Monday
afternoon opposed to much later on Monday into Tuesday. Overall,
Tuesday and Wednesday are shaping up to be the "driest" days of
the extended, especially for northern areas. PWATs are even
forecast to dip below 1 inch as the drier air filters into the
area!

Temperatures through the extended will be near average with highs in
the upper 80s to lower 90s across much of the area with lows in the
uppers 60s and lower to mid 70s.

Reaves

&&

.AVIATION...
18Z Update...
VFR conditions to start the TAF period with CU building across
the region. Most shower and thunderstorm activity across north GA
will shift east and south eventually. The timeline for the best
chance of thunderstorms for the metro will be between 20-00Z with
AHN holding on a bit longer as the bulk of the precipitation
moves east this evening. MCN and CSG will have scattered
convection. BKN CU will diminish overnight with debris clouds
lingering. The CU deck will develop again by mid/late morning with
showers initiating by the early afternoon. West winds through the
period.

//ATL Confidence...18Z Update...
Low to Moderate on timing and location of the convection.
Moderate to High on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  71  89 /  50  60  50  50
Atlanta         72  88  72  87 /  50  70  60  60
Blairsville     65  82  65  82 /  60  60  50  60
Cartersville    71  88  69  86 /  60  70  60  60
Columbus        73  92  74  90 /  30  50  50  60
Gainesville     71  88  71  86 /  50  60  50  60
Macon           73  91  73  91 /  30  50  40  50
Rome            71  88  70  86 /  60  60  60  60
Peachtree City  72  89  71  88 /  40  60  60  60
Vidalia         75  93  74  92 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...26
LONG TERM....Reaves
AVIATION...26
Hazardous weather outlook, Aug 8, 11:47 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Wed Aug 8 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected this afternoon
and evening. Thunderstorms should develop after noon, especially
over north Georgia and increase in coverage as they move south
during the afternoon and evening. Some storms could be strong to
severe with damaging winds, frequent lightning, large hail up to 1
inch in diameter and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms are expected each day, mainly
during the afternoon and evening. Widespread severe weather is
not anticipated, however, some storms could produce strong winds,
frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 8, 12:41 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1241 PM EDT WED AUG 8 2018

GAZ006-007-081715-
Gilmer GA-Fannin GA-
1241 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER AND FANNIN
COUNTIES UNTIL 115 PM EDT...

At 1240 PM EDT...a strong thunderstorm was over Cherry Log, or near
Blue Ridge...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Cherry Log and Loving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3478 8449 3487 8449 3492 8421 3475 8421
TIME...MOT...LOC 1640Z 269DEG 12KT 3482 8441

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 8, 12:57 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT WED AUG 8 2018

GAZ009-081715-
Towns GA-
1257 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
115 PM EDT...

At 1256 PM EDT...a strong thunderstorm was over Titus, or near
Hiawassee...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and Mountain
Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3485 8366 3485 8373
      3495 8374 3499 8359 3499 8355
TIME...MOT...LOC 1656Z 257DEG 21KT 3491 8364

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 8, 2:59 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT WED AUG 8 2018

GAZ001>005-011-012-019-081930-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-Floyd GA-
259 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...DADE...MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 330 PM EDT...

At 258 PM EDT...a line of strong thunderstorms was along a line
extending from Fairview to near Sulpher Springs...and moving
northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Trenton, Fort Oglethorpe, Chickamauga, Trion, Varnell, Lookout
Mountain, Eton, Tunnel Hill, Cohutta, Resaca, Menlo, Center Post,
Crandall and Subligna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8462 3495 8462 3449 8487 3447 8550
      3477 8556 3498 8544
TIME...MOT...LOC 1858Z 246DEG 40KT 3494 8531 3464 8553

WIND...40MPH
Special weather statement, Aug 8, 3:33 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT WED AUG 8 2018

GAZ002>006-011-012-019-082000-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-Fannin GA-
333 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...MURRAY...FLOYD AND
NORTHWESTERN FANNIN COUNTIES UNTIL 400 PM EDT...

At 333 PM EDT...a line of strong thunderstorms was along a line
extending from near Gap Springs to near Center Post...and moving
northeast at 30 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Fort Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel Hill,
Cohutta, Resaca, Lyerly, Menlo, Center Post, Crandall and Subligna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8435 3485 8452 3485 8461 3482 8458
      3476 8464 3414 8543 3460 8553 3499 8522
TIME...MOT...LOC 1933Z 242DEG 25KT 3498 8483 3458 8543

HAIL...0.75IN
WIND...50MPH
Local storm report, Aug 8, 4:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
416 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 SW LAFAYETTE          34.69N  85.30W
08/08/2018                   WALKER             GA   TRAINED SPOTTER

            REPORTS OF AT LEAST A COUPLE TREES DOWN IN SOUTHERN
            LAFAYETTE INCLUDING ONE LARGE TREE KNOCKING DOWN
            POWERLINES AT S CHATTANOOGA AND BRONCO RD AS WELL AS
            SOME MINOR TREE DAMAGE ALONG PLEDGER ST

&&

EVENT NUMBER FFC1800795

THIEM
Special weather statement, Aug 8, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT WED AUG 8 2018

GAZ004-011-012-019-082045-
Chattooga GA-Whitfield GA-Gordon GA-Floyd GA-
416 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WHITFIELD...
GORDON AND NORTHERN FLOYD COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT...a line of strong thunderstorms was along a line
extending from near Tilton to Chattoogaville...and moving east at 30
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Calhoun, Resaca, Plainville, Shannon, Lyerly, Ranger,
Sonoraville, Pinson, Oostanaula, Tidings, Redbud, Armuchee, Lake
Marvin, Audubon, Sugar Valley, Oakman, Chattoogaville, Everett
Springs and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3468 8489 3465 8492 3462 8491 3461 8475
      3462 8474 3462 8472 3461 8472 3461 8473
      3460 8473 3458 8465 3449 8466 3439 8487
      3440 8495 3438 8496 3440 8497 3439 8500
      3435 8501 3431 8505 3433 8547 3438 8548
TIME...MOT...LOC 2015Z 273DEG 27KT 3464 8490 3437 8544

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:16 PM EDTSpecial Weather StatementFFCWalker29 min
Aug 8, 12:41 PM EDTSpecial Weather StatementFFCFannin34 min
Aug 8, 12:57 PM EDTSpecial Weather StatementFFCTowns18 min
Aug 8, 2:59 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Gordon, Murray, Walker, Whitfield31 min
Aug 8, 3:33 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield27 min
Aug 8, 3:39 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield36 min
Aug 8, 3:43 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker32 min
Aug 8, 4:02 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray28 min
Aug 8, 4:33 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Union27 min
Aug 8, 4:50 PM EDTSpecial Weather StatementFFCFloyd, Gordon40 min
Aug 8, 5:00 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Pickens, Towns, Union30 min
Aug 8, 5:31 PM EDTSpecial Weather StatementFFCBartow, Floyd, Gordon, Pickens, Polk29 min
Aug 8, 5:52 PM EDTSpecial Weather StatementFFCForsyth, Hall, Jackson23 min
Aug 8, 6:17 PM EDTSpecial Weather StatementFFCBanks, Forsyth, Hall, Jackson28 min
Aug 8, 6:48 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson, Madison27 min
Aug 8, 6:56 PM EDTSpecial Weather StatementFFCCarroll, Cobb, Douglas, Fulton, Haralson, Paulding34 min
Aug 8, 7:06 PM EDTSevere Thunderstorm WarningFFCCrawford, Peach24 min
Aug 8, 7:06 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Jackson, Madison, Oconee24 min
Aug 8, 7:36 PM EDTSpecial Weather StatementFFCCarroll, Douglas24 min
Aug 8, 7:43 PM EDTSpecial Weather StatementFFCCrawford32 min
Aug 8, 7:50 PM EDTSpecial Weather StatementFFCTwiggs25 min
Aug 8, 7:53 PM EDTSevere Thunderstorm WarningFFCCrawford, Peach37 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.